Funnel Cloud, Putnam
- When
- May 23, 5:20 PM EST
- Where
- Putnam County, 2.4 mi SSE of Grandin
- Reported by
- Law Enforcement
- Coordinates
- 29.690, -81.900
A Sheriff’s Deputy reported a funnel cloud over western Putnam County.
Deep layer and moist southerly flow on the east side of a stacked low pressure system was over the local area as the low pressure system retrograded north to northwest across the lower Mississippi Valley. Locally heavy rainfall developed along the sea breeze fronts which also produced isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Deep layer and moist southerly flow on the east side of a stacked low pressure system was over the local area as the low pressure system retrograded north to northwest across the lower Mississippi Valley. Locally heavy rainfall developed along the sea breeze fronts which also produced isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 1:05 PM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT SAT MAY 23 2009
.SHORT TERM...SHOWERS AND ISOLATED THUNDESTORMS HAVE INCREASED OVER
LAND THIS AFTERNOON AS EXPECTED. WEST COAST SEABREEZE IS CURRENTLY MOVING
INLAND AND MAY SET OFF A FEW STRONG THUNDERSTORMS OVER OUR WESTERN
COUNTIES OF NE FL/SE GA. SUNSHINE THERE HAS ALLOWED TEMPERATURES TO
REACH THE LOW TO MID 80S AT GNV AND OCF WITH LAPS SHOWING CAPES
UP TO AROUND 2500 J/KG. GULF LOW IS NOW MOVING INLAND NEAR MOBILE
AND WILL CONTINUE TO DRIFT TO THE NW THE NEXT FEW DAYS. OUR AREA
WILL BE LEFT WITH A LIGHT SOUTHERLY FLOW PATTERN AND LINGERING
TROPICAL MOISTURE. SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS
WILL CONTINUE THE NEXT FEW DAYS...MORE NUMEROUS IN THE AFTERNOON
AND EVENINGS DUE TO HEATING. AREAS OF LOCALLY HEAVY RAINFALL WILL
CONTINUE. MAX TEMPERATURES WILL CONTINUE BELOW CLIMO WITH POPS
ABOVE.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...WIND FLOW WILL BECOME SW
AS UPPER TROUGH AND SURFACE COLD FRONT SLOWLY APPROACH THE AREA.
SCATTERED MAINLY AFTERNOON/EVENING CONVECTION EXPECTED EACH DAY AS
SEABREEZES AND MOIST UNSTABLE AIRMASS AID THUNDERSTORM DEVELOPMENT.
TEMPERATURES WILL RETURN TO NEAR CLIMO LEVELS WITH POPS REMAINING
AT OR ABOVE AVERAGE.
&&
.AVIATION...SCTD SHRA/TSRA MAINLY FOCUSED W OF TAF SITES EXCEPT
KGNV THRU AFTN...VCSH OTHER TAF SITES FOR NOW. MOIST ENVIRONMENT
YIELDING AREAS OF LOWER CIGS ESP IN SHRA/TSRA.
&&
.MARINE...WILL MAINTAIN SCA MAINLY FOR SEAS UP TO 7FT THRU THE
EVNG...THEN LOOKING AT 4-6FT SEAS WITH 10-15KT WINDS NEXT FEW
DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 83 67 85 / 50 60 50 60
SSI 71 77 70 78 / 50 80 60 60
JAX 70 82 70 83 / 50 60 60 50
SGJ 71 81 71 80 / 40 60 60 50
GNV 68 85 68 86 / 40 40 40 60
OCF 68 86 68 87 / 40 40 40 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
ZIBURA/WOLF/WALKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 528 AM EDT SAT MAY 23 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 528 AM EDT SAT MAY 23 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...LOCALLY HEAVY RAINFALL STILL POSSIBLE TODAY... ...HIGH RISK OF RIP CURRENTS AT LOCAL BEACHES... WITH A MOIST AIRMASS STILL IN PLACE AND NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED TODAY...LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE...AND FLOODING CONCERNS STILL EXIST IN AREAS WITH SATURATED GROUND LEVELS...MAINLY ALONG THE I-95 CORRIDOR IN NORTHEAST FLORIDA AND THE ST JOHNS RIVER BASIN. A PERSISTENT ONSHORE FLOW AND ROUGH SURF ALONG THE COAST WILL MAINTAIN A HIGH RISK OF RIP CURRENTS AT LOCAL BEACHES. MINOR FLOODING WILL CONTINUE ALONG THE ST MARYS RIVER NEAR MACCLENNY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY THROUGH THE PERIOD...MAINLY IN THE AFTERNOON AND EVENING HOURS. DUE TO THE ONSHORE FLOW AND ELEVATED SURF AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT SAT MAY 23 2009
FLZ031-036-232030-
ALACHUA-BRADFORD-
404 PM EDT SAT MAY 23 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ALACHUA
AND WESTERN BRADFORD COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 430 PM EDT...
AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF BROOKER...OR 11
MILES NORTH OF GAINESVILLE...MOVING NORTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GAINESVILLE AIRPORT...
BROOKER AND SAMPSON THROUGH 430 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2965 8222 2975 8240 2993 8237 2993 8235
2994 8234 2995 8215
TIME...MOT...LOC 2000Z 195DEG 15KT 2982 8227
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT SAT MAY 23 2009
FLZ040-232100-
MARION-
420 PM EDT SAT MAY 23 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM EDT...
AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF OCALA AIRPORT...OR 9
MILES SOUTHWEST OF OCALA...MOVING NORTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA AIRPORT...OCALA...
SPARR...REDDICK...MCINTOSH...LOWELL...FLEMINGTON...CITRA AND ANTHONY
THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2901 8235 2925 8234 2946 8230 2945 8221
2943 8219 2942 8215 2944 8212 2943 8208
2919 8211 2896 8214 2895 8231
TIME...MOT...LOC 2020Z 182DEG 12KT 2911 8225
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT SAT MAY 23 2009
FLZ031-036-232030-
ALACHUA-BRADFORD-
459 PM EDT SAT MAY 23 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ALACHUA
AND WESTERN BRADFORD COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 430 PM EDT...
AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF BROOKER...OR 11
MILES NORTH OF GAINESVILLE...MOVING NORTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GAINESVILLE AIRPORT...
BROOKER AND SAMPSON THROUGH 430 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2965 8222 2975 8240 2993 8237 2993 8235
2994 8234 2995 8215
TIME...MOT...LOC 2000Z 195DEG 15KT 2982 8227
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT SAT MAY 23 2009
FLZ040-232215-
MARION-
524 PM EDT SAT MAY 23 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 615 PM EDT...
AT 523 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF BELLEVIEW...OR 10
MILES NORTHWEST OF THE VILLAGES...MOVING NORTH AT 15 TO 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND WEIRSDALE...SUMMERFIELD
...LAKE WEIR...OCKLAWAHA...BELLEVIEW...SANTOS...SILVER SPRINGS
SHORES...MOSS BLUFF...OCALA AND LYNNE THROUGH 615 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. FREQUENT LIGHTNING IS
OCCURRING WITH SOME OF THESE STORMS. ADDITIONAL STORMS WILL BE OVER
FORT MCCOY MOVING NORTH AT 15 MPH. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2896 8218 2940 8218 2943 8210 2944 8207
2946 8205 2948 8201 2951 8193 2934 8182
2896 8184 2895 8218
TIME...MOT...LOC 2123Z 197DEG 19KT 2903 8207
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 PM EDT SAT MAY 23 2009
FLZ040-232215-
MARION-
540 PM EDT SAT MAY 23 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 615 PM EDT...
AT 523 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 1 MILES SOUTHWEST OF BELLEVIEW...OR 11
MILES NORTHWEST OF THE VILLAGES...MOVING NORTH AT 15 TO 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND WEIRSDALE...SUMMERFIELD
...LAKE WEIR...OCKLAWAHA...BELLEVIEW...SANTOS...SILVER SPRINGS
SHORES...MOSS BLUFF...OCALA AND LYNNE THROUGH 615 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. EXCESSIVE LIGHTNING IS
OCCURRING WITH THE STORM NEAR BELLEVIEW. ADDITIONAL STORMS WILL BE
OVER FORT MCCOY AND ORANGE SPRINGS MOVING NORTH AT 15 MPH. SEEK
SHELTER INDOORS UNTIL STORMS PASS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2896 8218 2940 8218 2943 8210 2944 8207
2946 8205 2948 8201 2951 8193 2934 8182
2896 8184 2895 8218
TIME...MOT...LOC 2123Z 197DEG 19KT 2903 8207
SHASHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
605 PM EDT SAT MAY 23 2009
FLZ040-232245-
MARION-
605 PM EDT SAT MAY 23 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 645 PM EDT...
AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEIRSDALE...OR 4 MILES NORTHEAST OF
THE VILLAGES...MOVING NORTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS AROUND WEIRSDALE...LAKE WEIR...OCKLAWAHA...SILVER
SPRINGS SHORES...MOSS BLUFF...SALT SPRINGS...LYNNE...JUNIPER SPRINGS
AND BURBANK THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2950 8201 2951 8198 2951 8195 2952 8193
2952 8191 2935 8171 2896 8169 2896 8202
TIME...MOT...LOC 2204Z 196DEG 14KT 2900 8190
SHASHYThe Jacksonville radar (KJAX), 90 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A Sheriff’s Deputy reported a funnel cloud over western Putnam County.
Penny size hail was reported near Keystone Heights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172980, 170544.